Oklahoma, 2022

Wildfire in Oklahoma, January 29, 2022

January 29, 2022 · NWS SHV · 1 event in 1 county or zone

Extreme and severe (D3 and D2) drought conditions across Southern McCurtain County Oklahoma that had developed in late November 2021 contributed to much below normal dryness across this area during January 2022, which was exacerbated by the above normal temperatures observed during the Fall months. The very dry conditions continued throughout January 2022 as well, with less than one-quarter inch…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Extreme and severe (D3 and D2) drought conditions across Southern McCurtain County Oklahoma that had developed in late November 2021 contributed to much below normal dryness across this area during January 2022, which was exacerbated by the above normal temperatures observed during the Fall months. The very dry conditions continued throughout January 2022 as well, with less than one-quarter inch of rain falling between January 2nd and the end of the month. A series of strong cold fronts moved through McCurtain County throughout the month, reinforcing the cold and very dry air mass in place. These very dry conditions coupled with the very low relative humidity values in the teens on January 29th set the breeding ground for wildfire ignition across the southern sections of the county, where multiple wildfires burned hundreds of acres of land near Garvin, destroying several chicken houses and the Mount Zion Church on River Bottom Road.

While an unknown number of chickens perished in these fires, no human injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 29, 3:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jan 29, 3:00 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
300 PM CST Sat Jan 29 2022

.SHORT TERM.../Tonight through Sunday night/

The axis of the Arctic airmass of late is now east of MS river
with a good SW wind warming many sites to above average. The
effect of such is far better where it began in east TX with mid
60s, but we are making headway out east too with lower 50s for El
Dorado and Monroe.

Just a few clouds over TX headed this way for tomorrow, otherwise
clear and seasonal tonight with upper 30s for an average. So with
SW flow again tomorrow, expect a warmer day again with high temps
edging toward the 70 degree mark. We will see those clouds on the
increase in the afternoon with overnight lows even milder 40s to
start the work week. /24/

.LONG TERM.../Monday through Saturday/

The roller coaster ride of temperatures will continue through the
long-term period as we begin on a high note with warm air advection
prevailing through the first half of next week. Starting Monday, an
upper-level closed low will pivot eastward into central Texas and
track more SE toward the coast by Monday afternoon. This will allow
for increasing cloud cover across our region with a sfc low also
developing near a frontal boundary pushing along the Texas coast. As
a result, showers will develop and generally be more concentrated
across SE Texas toward the coast, but we may still see some isolated
to widely scattered activity south of I-20 across lower east Texas
and into west central Louisiana. Otherwise, the remainder of the
area will likely remain dry through Monday with afternoon highs in
the mid and upper 60s to near 70 degrees as southerly flow increases.

Through the mid-week timeframe, we will maintain warm temperatures
and also some rain chances as the aforementioned coastal boundary
lingers and attempts to lift northward while a much stronger cold
front looms to our north. By late Wednesday into Thursday, the cold
front to our north will begin to quickly usher in Arctic air as it
sweeps SE into the region ahead of the accompanying longwave trough.
With precipitation expected to linger well behind the front, there
still appears to be a window of opportunity for precipitation to
transition from rain to a wintry mix across our NW zones generally
along and NW of a line from Rusk, Texas to Dierks, Arkansas. This
forecast remains fluid, however, as this line of possible wintry
precipitation could easily shift so continue to monitor the latest
forecast trends as we move into the upcoming week.

Otherwise, Arctic high pressure will prevail across the region into
next weekend with highs mainly in the 40s and lows in the teens and
20s as dry conditions prevail from late Thursday onward into the
weekend. /19/

&&

.PREV DISCUSSION... /issued 1236 PM CST Sat Jan 29 2022/

AVIATION...

For the ArkLaTex terminals, we are on the backside of a sfc air
mass with S/SW winds at all sites. Some gusts will edge over 20KT
today and as a sfc low races up the MS River valley tonight, we
will see some brisk SW winds right off the deck. LLWS of 35-40KT
from SW/W will affect all sites except those in E TX. SW sfc winds
persist tomorrow w/some more gusts. SKC early on Sunday will see
increasing mid and high clouds ahead of a few showers to start the
work week with a weakening upper low traversing the Gulf coast.
/24/

PREV DISCUSSION... /issued 1024 AM CST Sat Jan 29 2022/

SHORT TERM...

Good looking weekend for us with a decent warm-up unfolding
already considering the colder than expected start. Full sunshine
has our 10am temps running in the upper 40s at Tyler already with
a warm southwest component to the wind and only low 40s in
Shreveport with southeast winds. Meanwhile, Monroe and El Dorado
are both still calm and tied for coldest readings at 36 degrees.
Almost everybody will eventually see the SW wind help out today
and with many highs above average for the first time in a while.
Good news is that after one more frosty night, lows will jump on
the warming trend for a few days too. /24/

PREV DISCUSSION... /issued 228 AM CST Sat Jan 29 2022/

SHORT TERM.../Today through Sunday/

It appears as if the Four-States region is in store for a very
pleasant weekend, as a change in surface winds will help start
pushing afternoon temperatures up. Aloft, the region remains under
NW flow, and will continue to do so into the long-term. For the
most part, this NW flow will keep the dry airmass in place. This
NW flow will also assist in the spread anticipated with afternoon
highs today, as our eastern zones remain slightly influenced by
cold air advection. Even with clear skies, afternoon highs will
only get up into the low-50s to the east, whereas our western
zones can expect to see highs in the low-60s. However, surface
winds will likely remain from the southwest, which will help push
highs on Sunday into the mid to upper-60s area-wide. Perfect
grilling weather if you have plans for the big football games this
weekend. When it comes to these southwest surface winds, given
the sharp rise in temperatures into Sunday, they will be rather
sustained through most of the weekend. There is a good chance they
could become gusty both today and tomorrow, so keep that in mind
for any grilling or outdoor plans you may have. /44/

LONG TERM.../Sunday Night through Friday Night/

An upper-level low will swing east across Texas on Sunday night
allowing for increasing cloud cover from the west. On Monday,
surface and upper-low to move out of Texas into the Gulf of Mexico
allowing for increased rain chances across mainly I-20 southward. At
the surface, high pressure to the east will allow for southerly flow
of warm air with high temperatures warming into the mid to upper 60s
and overnight lows on Monday night in the mid 40s to near 50 degrees.

Pattern to evolve by midweek as arctic high pressure builds south
across the mid-CONUS. Showers to increase across the ArkLaTex along
a cold front ahead of the arctic airmass on Wednesday, becoming
widespread areawide on Wednesday evening. Temperatures to rapidly
fall from the lower 60s to near freezing across southeast Oklahoma
through Wednesday evening as the arctic high builds behind the cold
front. There still exists some differences between the models
regarding timing on when precip will end across the region with the
GFS hanging on to enough lingering precip behind the cold front to
generate a threat for a wintry mix of precipitation across southeast
Oklahoma, northeast Texas and portions of southwest Arkansas during
the early morning hours on Thursday. Freezing rain/sleet/snow near
midnight to eventually evolve into a sleet/snow mix by daybreak
before the precip exits to the east and temperatures warm above
freezing.

Otherwise, cold high pressure to prevail across the region through
the remainder of the forecast period with highs in the 40s and lows
in the teens and 20s. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  39  70  44  68 /   0   0   0  10
MLU  37  68  40  68 /   0   0   0   0
DEQ  29  67  34  68 /   0   0   0  10
TXK  38  67  42  67 /   0   0   0  10
ELD  34  66  38  68 /   0   0   0   0
TYR  39  68  46  66 /   0   0   0  30
GGG  37  69  45  68 /   0   0   0  20
LFK  38  70  47  66 /   0   0  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/19
Hazardous weather outlook, Jan 29, 1:37 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
137 PM CST Sat Jan 29 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
137 PM CST Sat Jan 29 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A series of upper-level disturbances will bring periods of wet
weather from Monday through Thursday. Arctic air will quickly
move into the region behind a cold front Wednesday night through
Thursday morning, which will bring the possibility for a wintry
mix of precipitation across southeast Oklahoma, northeast Texas,
along with portions of southwest Arkansas. Freezing rain, sleet,
and snow around midnight may eventually transition to snow and
sleet by daybreak with precipitation gradually ending by late
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, McCurtain

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
McCurtain forecast zone
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999713.